Get access

Failure of recognition of drug-induced parkinsonism in the elderly

Authors


Abstract

Our objective was to evaluate the ability of neurologists to recognize and diagnose drug-induced Parkinsonism (DIP) in the elderly. DIP is a diagnostic challenge because it can be indistinguishable from Parkinson's disease, especially in the elderly. It is frequently under-recognized by psychiatrists and primary care physicians. Atypical antipsychotics (AA) are advertised for their low propensity to cause DIP. This may add to problems with recognition. We performed a retrospective record review of consecutive new parkinsonian patients seen over 2 years in a movement disorders clinic to examine the frequency, causative agents, and diagnostic accuracy of DIP by physicians, particularly neurologists. Of 354 Parkinsonian patients evaluated, 24 (6.8%) had DIP, 46% of these were due to AA and 29% were caused by metoclopramide. Of the 24 patients with DIP, only one was previously diagnosed accurately according to records. Nineteen patients (79%) were previously evaluated by a neurologist, and none of them was diagnosed with DIP. The primary reason for failure to recognize DIP relates to under-recognition of AA as possible cause. A majority remained on the inciting agents while dopaminergic drugs were prescribed. DIP was reversible when the inciting drug was stopped. DIP is a common form of parkinsonism and is under-recognized, even by neurologists. AA and metoclopramide do not appear to be well-known to cause DIP. Cessation of the offending agent results in improvement of symptoms and would eliminate the need for dopaminergic agents, which are known to commonly cause side effects in the elderly. © 2007 Movement Disorder Society

Ancillary